After entering the room, it is clear something unusual is going on. This previously healthy 27-year-old has large blood-filled blisters in her mouth. In front of her, she carries a basin into which she is continuously spitting up blood, saliva, and clots.
She had presented to another emergency department two days earlier with complaints of hematuria and flank pain. After a negative CT scan of her abdomen and pelvis, she was given a provisional diagnosis of urinary tract infection and hematuria and discharged home with a prescription for nitrofurantoin. Apart from the recently prescribed antibiotic, she denies any other medications or supplements.
Her physical exam reveals a pale, ill-appearing, and uncomfortable female. Large hemorrhagic bullae fill her mouth, particularly around the gingiva and sides of the tongue. Cutaneous findings include scattered ecchymoses and an oozing abrasion on her right upper extremity. The rest of the physical exam is unremarkable.
Initial labs are normal other than a hemoglobin and hematocrit that are slightly elevated. Similarly, liver function tests are unremarkable. The coagulation study results are taking much longer than expected. A urine toxicology screen is negative for opioids, benzodiazepines, phencyclidine, and cannabis.
Additional social history reveals she smokes marijuana daily, but because she is trying to find employment, she recently switched to smoking synthetic cannabinoids (ie, “spice”) to avoid detection on pre-employment urine drug screens. She denies any other recreational drug use.
She reports that spice is sold under a variety of names in small sealed packets she buys from several corner markets throughout the city. The packaging varies, and she reports smoking multiple brands. Sometimes they are labeled as other substances such as Kratom, but the patient states it is a well-known fact these packages actually contain synthetic marijuana. The spice is clearly different from the regular marijuana she used to smoke. She noted a brief, more intense high and found herself smoking synthetic cannabinoids multiple times daily.
Finally, her coagulation results come in: Her activated partial thromboplastin time is 92 seconds, her prothrombin time (PT) is >120 seconds, and her international normalized ratio (INR) is >20. She is given four units of fresh frozen plasma (FFP) and 10 mg of IV vitamin K1.
Despite a negative past medical history or anticoagulant use, coumarin anticoagulant poisoning is suspected. Oral vitamin K1 (50 mg three times daily) is started, consistent with management from previous reports of intentional warfarin overdoses.1
The poison center has been receiving reports across the state of people with a history of synthetic cannabinoid use presenting with severe acquired coagulopathy presumed to be secondary to long-acting coumarin rodenticides, otherwise known as superwarfarins. Her serum subsequently tests positive for brodifacoum, and her urine is positive for two popular synthetic cannabinoids. With the FFP and vitamin K1, her PT and INR rapidly correct, and her bleeding symptoms resolve over the course of the next couple of days. She is ultimately discharged on 50 mg oral vitamin K1 twice daily.
The poison center has been receiving reports across the state of people with a history of synthetic cannabinoid use presenting with severe acquired coagulopathy presumed to be secondary to long-acting coumarin rodenticides, otherwise known as superwarfarins.
In March 2018, the Illinois Poison Center became aware of multiple patients presenting to emergency departments across the state with profoundly elevated INRs with various bleeding complaints. The aforementioned patient is actually a composite of multiple patients to illustrate the typical presentation according to our bedside experience.
Early on when working with the Illinois Department of Public Health, the common thread through these cases was synthetic cannabinoid use. This correlation was confirmed by performing a detailed interview, urine and serum testing for various popular synthetic cannabinoids, and serum testing for several long-acting anticoagulants. The case count grew rapidly to include multiple states with 165 cases and three fatalities, as was published in the May Morbidity and Mortality Weekly Report (MMWR).2 Since that May report, many additional cases have presented to hospitals across multiple states.
Sporadic case reports exist of patients exposed to brodifacoum through smoking crack cocaine, marijuana, and tobacco.3,4 There are lay press reports of police seizures of synthetic cannabinoids laced with rodenticides.5 However, experience with inhalational exposure to brodifacoum is limited because most previously reported cases of brodifacoum poisoning have been oral ingestions.
Coumarin rodenticides work by blocking quinone reductase and epoxide reductase to prevent the conversion of vitamin K epoxide to vitamin K hydroquinone (K1), which is required for the synthesis of activated factors II, VII, IX, and X and factors C, S, and Z. Brodifacoum is a derivative of 4-hydroxycoumarin that adds a halogenated side chain. Compared to warfarin, it features greater affinity for K1-2,3-epoxide reductase, disrupts the K1-epoxide cycle at multiple points, and causes hepatic accumulation and profoundly longer biological half-lives due to prolonged lipid solubility and enterohepatic circulation.1
The elimination half-life of brodifacoum reportedly ranges from 16 to 36 days, with case reports of up to 270 days in intentional chronic exposures.6,7 Treatment with vitamin K1 provides active cofactor, bypassing the inhibited enzymes. However, considering the lack of regeneration of spent cofactor to vitamin K1, poor oral absorption of vitamin K1, and the long elimination half-life of many superwarfarins, patients must take regular large doses of vitamin K1 for a prolonged course to continue to produce clotting factors.
Diagnosis and Treatment
Suspect brodifacoum in patients presenting with unexplained bleeding, particularly hematuria and flank pain. Because brodifacoum is a superwarfarin, patients will present with a markedly elevated prothrombin time and INR. A history of synthetic cannabinoid or other illicit substance use may strongly support the diagnosis, especially in the setting of a cluster of cases. A thorough history addressing other causes of genetic or acquired coagulopathy is vital. Calling your local poison center may prove crucial in facilitating initial stabilization, long-term management, and coordination with the local health department.
Faced with a large-scale outbreak and the need to properly utilize available resources, we developed a treatment protocol that started with 10 mg of IV vitamin K1 and Kcentra, FFP, or factor eight inhibitor bypassing activity (FEIBA) for major bleeding. All patients who could tolerate oral delivery without active gastrointestinal bleeding were also started on oral vitamin K1 at 50 mg three times a day and then titrated every 48 hours to maintain an INR below 2.
Once patients were on a stable minimum dose, they were discharged. Every patient required reliable outpatient follow-up and access to vitamin K, which was complicated by the cost of vitamin K1, the large doses required, and the anticipated prolonged duration of treatment.
Dr. Rasin is a toxicology fellow at Toxikon Consortium in Chicago.
Dr. Devgun is a clinical instructor and attending at the University of Illinois at Chicago.
Dr. Kim is an attending physician at NorthShore University HealthSystem in Evanston, Illinois.
- King N, Tran MH. Long-acting anticoagulant rodenticide (superwarfarin) poisoning: a review of its historical development, epidemiology, and clinical management. Transfus Med Rev. 2015;29(4):250-258.
- Moritz E, Austin C, Wahl M, et al. Notes from the field: outbreak of severe illness linked to the vitamin K antagonist brodifacoum and use of synthetic cannabinoids – Illinois, March-April 2018. MMWR Morb Mortal Wkly Rep. 2018;67(21):607-608.
- Waien SA, Hayes D Jr, Leonardo JM. Severe coagulopathy as a consequence of smoking crack cocaine laced with rodenticide. N Engl J Med. 2001 30;345(9):700-701.
- Spahr JE, Maul JS, Rodgers GM. Superwarfarin poisoning: a report of two cases and review of the literature. Am J Hematol. 2007;82(7):656-660.
- Miller ME. Inside Alabama’s deadly spice craze. The Washington Post. April 24, 2015.
- Weitzel JN, Sadowski JA, Furie BC, et al. Surreptitious ingestion of a long-acting vitamin K antagonist/rodenticide, brodifacoum: clinical and metabolic studies of three cases. Blood. 1990;76(12):2555-2559.
- Babcock J, Hartman K, Pedersen A, et al. Rodenticide-induced coagulopathy in a young child. A case of Munchausen syndrome by proxy. Am J Pediatr Hematol Oncol. 1993;15(1):126-130.